Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 6, 2012

May 6, 2012 · NWS OAX · 3 events in 2 counties and zones

A line of thunderstorms that formed on a cold front during the late evening of May 5th in central Nebraska pushed into eastern Nebraska during the predawn hours of May 6th. A segment of the line bowed out across the south parts of the Omaha Metro and raced through southwest Iowa producing areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms that formed on a cold front during the late evening of May 5th in central Nebraska pushed into eastern Nebraska during the predawn hours of May 6th. A segment of the line bowed out across the south parts of the Omaha Metro and raced through southwest Iowa producing areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:10 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 6, 2:10 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT SUN MAY 6 2012

.DISCUSSION...
PRECIPITATION THROUGH TONIGHT...THEN COOLER TEMPERATURES THROUGH MID
WEEK...ARE THE PRIMARY FORECAST CONCERNS.

DESPITE EXTREMELY UNSTABLE AIR AND DECENT SHEAR IN PLACE ACROSS THE
CWA LAST EVENING...STORMS WERE CAPPED ALONG COLD FRONT WITH ONLY
ELEVATED DEVELOPMENT FIRING WEST AND NORTHWEST OF THE CWA. THOSE
STORMS PRODUCED AN OUTFLOW BOUNDARY EASILY TRACKABLE ON
RADAR...WHICH WAS PUSHING TOWARD THE OMAHA AND LINCOLN AREAS AS OF 3
AM. A FEW STORMS COULD FIRE ALONG THIS BOUNDARY EARLY THIS
MORNING...BUT TRENDS HAVE BEEN FOR POST FRONTAL SHOWERS AND ISOLATED
THUNDER AS SOUTHWEST FLOW ALOFT OVERRUNS COOLER SURFACE AIR. MODELS
ARE FAIRLY CONSISTENT WITH THIS MESSAGE THROUGH THE DAY...SO WILL
HAVE SCATTERED SHOWERS IN THE FORECAST FOR MOST OF THE CWA. NORTH
WINDS BEHIND OUTFLOW/COLD FRONT...ALONG WITH PRECIP AND CLOUD
COVER...WILL LIMIT HIGHS TO ONLY A FEW DEGREES ABOVE SUNRISE
READINGS.

WITH SOUTHWEST FLOW ALOFT...COLD FRONT WILL SLOW DOWN AS IT MOVES
SOUTHEAST OF THE CWA...KEEPING OUR AREA IN SIMILAR OVERRUNNING
REGIME THROUGH TONIGHT. WILL CONTINUE WITH SHOWERS OVER THE
SOUTHEAST HALF OF THE CWA MUCH OF THE NIGHT. THEN FRONT SHOULD BE
FAR ENOUGH SOUTH AND FLOW ALOFT MORE WESTERLY BY MONDAY MORNING TO
PUT AN END TO PRECIPITATION.

STILL COOL AIRMASS WILL LINGER MONDAY...WITH A REINFORCING SHOT OF
COOLING COMING IN TUESDAY WITH UPPER WAVE PLUNGING INTO THE GREAT
LAKES. WHILE PRECIPITATION SHOULD REMAIN WELL NORTHEAST OF OUR
AREA WITH THIS SYSTEM...MODELS ARE PAINTING LIGHT SHOWERS SKIRTING
OUR NORTHEAST CWA TUESDAY. WILL KEEP OUR FORECAST DRY FOR
NOW...FOCUSING MORE ON COOLER AIR. 850 TEMPS ARE FORECAST TO DROP
TO 4C WEDNESDAY MORNING AS SURFACE HIGH SETTLES OVERHEAD. TEMPS
THEN WILL LIKELY DROP INTO THE 30S IN OUR NORTHERN CWA...WITH
LOWER 40S SOUTH. HIGHS WEDNESDAY WILL ONLY BE IN THE 60S OR LOWER
70S.

RETURN FLOW SETS UP AGAIN THURSDAY AS SURFACE HIGH MOVES EAST...AND
BRIEF MID LEVEL RIDGING DEVELOPS OVERHEAD...SO HIGHS WILL REBOUND
BACK TOWARD 80. ANOTHER COLD FRONT WILL DROP INTO THE REGION FRIDAY
BRINGING OUR NEXT CHANCE FOR THUNDERSTORMS...WHICH WILL LINGER INTO
SATURDAY.

DERGAN

&&

.AVIATION...
06Z TAFS FOR KOMA...KLNK...KOFK

MAIN AVIATION CONCERNS ARE THUNDERSTORM ACTIVITY OVERNIGHT AND INTO
SUNDAY MORNING. EXPECT DETERIORATING CONDITIONS WITH IFR CEILINGS
BEHIND THE FRONT SPREADING INTO AT LEAST KOFK AND POSSIBLY TO KLNK
OVERNIGHT. TSRA AND GUSTY WIND POTENTIAL SHOULD SPREAD ACROSS
EASTERN NEBRASKA THROUGH MID MORNING SUNDAY. IFR CEILINGS SHOULD
LIFT TO MVFR LATE MORNING OR EARLY AFTERNOON. EXPECT INCREASING
NORTH/NORTHWEST WINDS BEHIND THE COLD FRONT COULD GUST TO NEAR 30
KNOTS BY EARLY AFTERNOON.

CHANCE OF PCPN WILL PROBABLY LINGER MUCH OF THE DAY BEHIND THE FRONT
BUT TAFS DID NOT INCLUDE IN TAFS AT THIS TIME.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 6, 2:25 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT SUN MAY 6 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
325 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MUCH OF THE DAY...EMBEDDED IN
A BROADER AREA OF SCATTERED SHOWERS. SEVERE STORMS ARE NOT
EXPECTED. HOWEVER SOME SMALL HAIL AND GUSTY WINDS COULD OCCUR WITH
ANY STORMS IN SOUTHWEST IOWA AS WELL AS EAST CENTRAL AND SOUTHEAST
NEBRASKA.

ISOLATED THUNDERSTORMS COULD CONTINUE THROUGH THE EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AGAIN...SEVERE STORMS ARE
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY INTO SATURDAY AS
ANOTHER SYSTEM PUSHES A FRONT INTO THE REGION. LATER HAZARDOUS
WEATHER OUTLOOKS WILL ASSESS THE SEVERE WEATHER THREAT WITH ANY OF
THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 6, 2:47 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 AM CDT SUN MAY 6 2012

NEZ051-066-060930-
SAUNDERS NE-LANCASTER NE-
347 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SAUNDERS AND NORTH CENTRAL
LANCASTER COUNTIES UNTIL 430 AM CDT...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM PRAGUE TO WESTON TO 7 MILES SOUTHEAST OF VALPARAISO...OR
ALONG A LINE EXTENDING FROM 30 MILES EAST OF COLUMBUS TO 36 MILES
WEST OF OMAHA TO 12 MILES NORTH OF LINCOLN...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAHOO...WESTON...CERESCO AND MALMO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 BETWEEN MILE MARKERS 81 AND 93.
 HIGHWAY 92 BETWEEN MILE MARKERS 438 AND 446.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SUNDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4115 9684 4127 9691 4129 9668 4123 9657
      4102 9658 4096 9680
TIME...MOT...LOC 0845Z 257DEG 31KT 4128 9682 4117 9671 4100 9674

DEE
Special weather statement, May 6, 3:17 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA417 AM CDT SUN MAY 6 2012

IAZ055-069-NEZ044-045-051>053-060945-
POTTAWATTAMIE IA-HARRISON IA-DODGE NE-DOUGLAS NE-WASHINGTON NE-
SARPY NE-SAUNDERS NE-
417 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN DODGE...DOUGLAS...WASHINGTON...
NORTHWESTERN SARPY AND EAST CENTRAL SAUNDERS COUNTIES UNTIL 445 AM
CDT...

AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CEDAR BLUFFS TO YUTAN TO GREENWOOD...OR ALONG A LINE
EXTENDING FROM 40 MILES EAST OF COLUMBUS TO 22 MILES WEST OF OMAHA
TO 17 MILES NORTHEAST OF LINCOLN...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...FREMONT...MILLARD...BLAIR...RALSTON...ELKHORN...GRETNA...
VALLEY...YUTAN...ARLINGTON...FORT CALHOUN...WATERLOO...INGLEWOOD...
KENNARD...CHALCO...CARTER LAKE...BENNINGTON...BOYS TOWN...
WASHINGTON AND LESHARA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 BETWEEN MILE MARKERS 153 AND 167.
 HIGHWAY 77 BETWEEN MILE MARKERS 112 AND 113.
 HIGHWAY 92 BETWEEN MILE MARKERS 462 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 443 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

LAT...LON 4105 9644 4129 9644 4143 9658 4159 9609
      4149 9591 4128 9591 4127 9592 4127 9591
      4125 9591
TIME...MOT...LOC 0913Z 238DEG 30KT 4143 9657 4128 9644 4102 9648

DEE

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
May 6, 3:58 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -96.010

Hail reached around 1 inch in diameter near 60th and Blondo Streets.

Thunderstorm Wind, Sarpy

When
May 6, 4:00 AM CST to 4:20 AM CST
Where
Sarpy County, 0.91 mi NE of Papillion to 0.39 mi SE of (Off)offutt Afb
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
41.180, -96.038

A bowing segment of a line of thunderstorms produced areas of tree damage, some structural and vehicle damage and power outages from the south part of Omaha into Papillion and Bellevue. At Offutt Afb, a thunderstorm wind gust of 77 mph was measured at 500 am CDT and some home weather equipment in the area measured gusts over 60 mph. Around 10,500 homes lost power from the storm in southern Omaha and in Sarpy county. According to the Omaha World Herald, the worst damage occurred in an area bounded roughly from 25th to 48th streets south of Highway 370, though trees were downed or damaged in many areas of Bellevue. The Bellevue Medical Center sustained outside panel damage which allowed rain water to get inside the northwest side of the structure damaging 20 rooms and forcing 5 patients to move to different rooms.

Thunderstorm Wind, Douglas

When
May 6, 4:00 AM CST
Where
Douglas County, 1.07 mi ESE of May
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.195, -95.980

A bowing segment of a line of thunderstorms produced areas of tree damage and power outages from the south part of Omaha into Papillion and Bellevue. In south Omaha power lines were reported downed near 42nd and Valley. The winds were measured at 77 mph at Offutt Afb in Sarpy county. A total of 10,000 homes lost power from the storm in Sarpy and southern Douglas counties.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369136, 369134, 369135.